Email updates

Keep up to date with the latest news and content from BMC Emergency Medicine and BioMed Central.

Open Access Highly Accessed Case report

QT interval prolongation after sertraline overdose: a case report

Rudolf A de Boer12*, Tonnis H van Dijk1, Nicole D Holman1 and Joost P van Melle12

Author Affiliations

1 Department of Internal Medicine, Intensive Care Unit, Martini Hospital, Groningen, The Netherlands

2 Department of Cardiology, University Medical Center Groningen, Groningen, The Netherlands

For all author emails, please log on.

BMC Emergency Medicine 2005, 5:5  doi:10.1186/1471-227X-5-5

Published: 19 July 2005

Abstract

Background

Selective serotonin reuptake inhibitors (SSRIs) are the most common antidepressants used in first-world countries and are generally well tolerated. Specifically, less cardiovascular toxicity has been reported in comparison with tricyclic antidepressants. Here we report QT interval prolongation after an overdose of the SSRI sertraline.

Case presentation

A previously healthy female patient presented with an attempted suicide with overdoses sertraline (2250 mg), diazepam (200 mg), and temazepam (400 mg). Routine laboratory studies were normal and her ECG upon admission showed a normal QT interval. The next day, her ECG showed prolongation of the QTc interval up to 525 ms. After discontinuation of sertraline the QT interval normalized. Echocardiography and exercise electrocardiography were normal. After hospitalization, the patient resumed sertraline in the normally recommended dose and QT interval remained within normal ranges.

Conclusion

It seems that the SSRI sertraline in overdose may cause QT interval prolongation.